Treatment

Immediate resuscitation is the first treatment priority with upper GI bleeding. The volume of blood loss can be deduced by physical findings. Tachycardia and narrowing of the pulse pressure are sensitive early indicators of blood loss. Ortho-static hypotension and subtle mental status changes may be present. Hypotension and oliguria are late signs which indicate a large volume of blood loss. The patient's physiologic response to volume infusion is important. Persistent tachycardia despite volume resuscitation is an ominous sign of significant ongoing hemorrhage.

Nasogastric tube placement and gastric lavage are performed to remove pooled blood, which reduces fibrinolysis at bleeding sites. Lavage and evacuation of the stomach also prevent gastric distention, which predisposes the patient to vomiting and aspiration. Gastric distention also stimulates gastrin release. Correction of coagulopathy is essential when present. Blood transfusion is performed when necessary.

Gastric pH should be mainained at >5.0 with antacids, H2 blockers, or proton pump inhibitors. This usually does not stop ongoing bleeding but is necessary to limit progression of disease and allow for healing. Endoscopic electrocautery or epi-nephrine injection may be attempted with bleeding ulcers or gastritis. Sclerotherapy or endoscopic banding may be attempted with variceal bleeding. Angiographic em-bolization does not work well because of the rich submucosal vascular plexus of the stomach. Selective infusion of vasopressin into the left gastric artery may lead to a temporary response.

0 0

Post a comment